Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Milwaukee, WI

May 25, 2001Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2001, 5:05 PM CDT for Walworth County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 2001, 5:05 PM CDT (22:05 UTC)
Expired
May 25, 2001, 6:00 PM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walworth County, WI

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 252206
SVRMKE
WIC127-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 600 PM CDT

* AT 505 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS   
FROM WALWORTH TO FONTANA-ON-GENEVA LAKE...OR FROM 5 MILES SOUTH OF   
DELAVAN LAKE TO 5 MILES SOUTH OF WILLIAMS BAY...NEARLY STATIONARY. 
SEVERAL FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE STORMS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COMO AT 515 PM CDT.
  LAKE GENEVA AT 525 PM CDT.
  PELL LAKE AT 530 PM CDT.

* SOME LOCATIONS IN THE WARNING INCLUDE WILLIAMS BAY...DELAVAN
  LAKE...DELAVAN AND DARIEN

SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS
SPOTTED.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORM'S
PATH...SEEK BSHELTER INDOORS.

LAT...LON 4266 8874 4251 8875 4250 8835 4266 8832

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI MAY 25 2001

FCST CHALLENGE IS WHETHER SHOWERS AND STORMS ASSOCIATED WITH THE
UPPER LOW WILL BE OVER ON MEMORIAL DAY. SECOND CHALLENGE IS
TEMPERATURES DUE TO WIDE VARIATIONS IN CLOUD COVER. THIRD CHALLENGE
IS NIGHT TIME AND EARLY MORNING FOG.

LARGE UPPER LOW CONTINUES TO SPIN ACROSS THE WESTERN GREAT LAKES.
APPEARS THAT TIMING OF AREAS OF VERTICAL MOTION CONTINUES TO BE
PROBLEMATIC DUE TO THE NATURE OF THESE TYPES OF SYSTEMS. MODELS
TYPICALLY DO NOT HANDLE THE TIMING OF PRECIPITATION VERY WELL AND
THIS COMPLICATES ANY TIMING OF PRECIPITATION...AS WELL AS MAX
TEMPERATURES DURING THE DAY...AS SEEN TODAY WITH SOME AREAS IN THE
40S WITH THUNDERSTORMS AND OTHERS THAT ARE IN THE SUN AND AROUND 60
DEGREES.

AND WITH THIS VARIED CLOUD COVER TYPICAL OF THIS PATTERN COMES
CLEAR SKIES IN MANY LOCALES AT NIGHT...AND WITH LIGHT WINDS AND
MOISTURE AT LOW LEVELS FROM DAYTIME SHOWERS...FOG FORMATION WILL BE
COMMON OVER THE NEXT THREE NIGHTS.

IN ANY CASE...IT IS APPARENT THAT THE LOW WILL CONTINUE TO INFLUENCE
THE WEATHER ACROSS SOUTHERN WISCONSIN THROUGH SUNDAY AND EVEN INTO
MEMORIAL DAY. AVN POINTS TOWARDS LIGHT PRECIP AMOUNTS ON MEMORIAL
DAY AND AS AREA REMAINS UNDER CYCLONIC FLOW AND HIGH PRESSURE
PUSHING DRY AIR IN BEHIND TROF/COLD FRONT...MAY BE ENOUGH LIFT AND
INSTABILITY LEFT OVER AND COMBINED WITH DAYTIME HEATING FOR A FEW
BRIEF SHOWERS ON MEMORIAL DAY.

WILL KEEP COOLER TEMPS PER AVN MOS.

.MKX...NONE.

EISE

In the hours before

Special weather statement, May 25, 2:20 PM CDT, 2 hours 45 minutes before
WIZ046-047-051-052-056>060-062>072-252330-

COLD AIR FUNNELS
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT FRI MAY 25 2001

...COLD AIR FUNNELS POSSIBLE ACROSS SOUTHERN WISCONSIN...

REPORTS OF COLD AIR FUNNEL SIGHTINGS HAVE BEEN RECEIVED AT THE
MILWAUKEE SULLIVAN FORECAST OFFICE FROM THE PUBLIC SINCE 2 PM...FROM
NORTH OF IXONIA TO THE WATERTOWN AREA.

GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM
MOIST AIR MASS.  THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY
ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT.
WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM
THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO
DESTROY EVERYTHING ALONG THEIR PATH.  A FUNNEL CLOUD THAT TOUCHES
THE GROUND IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER WISCONSIN TODAY. THERE
ARE NO STRONG COLD FRONTS IMPINGING ON A HOT AND HUMID AIRMASS.
INSTEAD WE HAVE A COOL AIRMASS WITH VERY COLD TEMPERATURES ALOFT.
THIS IS GENERALLY NOT A SITUATION THAT PRODUCES SEVERE WEATHER.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST
SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL
CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY.
THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER SOUTHEAST
WISCONSIN THIS AFTERNOON. WARNINGS MAY BE ISSUED IF ANY OF THEM
TOUCH THE GROUND.

COLLAR

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.